Alert archive / South Dakota / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 51, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at May 9, 2022, 4:16 AM CDT for 4 counties in South Dakota. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 9, 2022, 4:16 AM CDT (09:16 UTC)
- Expired
- May 9, 2022, 5:00 AM CDT
- In force
- 44 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Aurora County, SD, Brule County, SD, Charles Mix County, SD, Gregory County, SD
The radar
The Sioux Falls radar (KFSD), 172 km from the middle of the area, began a volume at 09:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 8, 11:48 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 9.3 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 135 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 2015 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 3:49 AM CDT, 27 minutes earlier.
Area forecast discussion, May 9, 3:49 AM CDT, 27 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
349 AM CDT Mon May 9 2022
.SHORT TERM...(Today and Tonight)
Issued at 349 AM CDT Mon May 9 2022
Ongoing strong-severe convection over western portions of the
forecast area expected to lift north of our Highway 14 corridor
counties by 12Z or shortly thereafter, though spotty trailing
showers may linger in northern areas through mid-morning before the
associated mid-level wave slides through.
After any early morning storm threat, the main challenges for today
will focus on temperatures/winds and any associated fire weather
concerns.
50kt southerly low level jet lifts through northwest IA/southwest MN
this morning. This are currently quite stable, owing to a broad low
stratus deck across the region. However, shortly after sunrise, the
low level jet does promote shallow mixing, which will aid in drawing
some of the stronger winds to the surface. May be a bit marginal at
first, especially away from the higher elevations, but RAP/HRRR
continue to support a few near-advisory level gusts in the southerly
flow across our far eastern areas mid-morning to early afternoon.
Stronger winds more likely to mix down across the western/northern
CWA, as flow turns more west-southwesterly with the passing wave and
leading pre-frontal trough/dry line. Even mixing to just 4-5kft AGL
taps into 45-50kt winds, which supports advisory level gusts in this
area through sunset as well. All that to say existing wind advisory
areas look reasonable and am not planning any changes.
Pre-frontal temperatures could get quite warm today, as 850mb temps
warm near or above 20C in areas east of the IA/MN Hwy 60 corridor.
This is supportive of highs in the upper 80s/near 90, though the
initial rise will be a bit slow due to the aforementioned stratus.
Cool front moves across the CWA through the day, with initial 850mb
cold advection reaching our far western counties by late morning,
and our far east by mid-afternoon. This could allow temperatures to
start falling off from daytime highs a bit sooner than our typical
early May diurnal range, but still looking for highs ranging from
those near-90 readings in northwest Iowa, to around 70 from Huron to
Chamberlain.
Along with the stronger winds, good mixing should tap into dry air
above 850mb. Although we've had areas of decent rain in the past
week or two, continued drought conditions and abnormally dry soil
moisture conditions, especially east of a Lake Andes-Brookings line,
support hedging toward the drier side of dew point guidance for this
afternoon. This yields very dry RH values from around Yankton east
into much of northwest Iowa this afternoon. Fortunately, at the time
of peak heating/lowest humidity, winds in this area should be lower
than areas farther to the north. However, still see a potential for
gusts 25-35 mph, so any areas which are still lagging in sufficient
green-up or have areas of tall dormant grasses could see very high
or even extreme fire danger conditions.
Winds drop off fairly quickly after sunset, with approaching surface
ridge allowing for light winds swinging around to the north tonight.
The dry air which filters in through the afternoon should lead to a
comfortable night in most areas, with lows in the 40s to lower 50s.
.LONG TERM...(Tuesday through Sunday)
Issued at 349 AM CDT Mon May 9 2022
Tuesday should be a pleasant day, with relatively light north to
northeast winds (10-20 mph), low humidity levels and seasonably
mild high temperatures in the 70s-lower 80s.
Midweek, we are still looking for a significant warm-up as an
anomalously strong mid-upper level ridge builds through the
Mississippi Valley. Most models keep our forecast area on the
northwest periphery of the ridge axis, which could keep us out of
the hottest portion of the air mass, but should still support near
record or record temperatures Wednesday through Thursday.
This will also place us near a somewhat active southwest flow.
Extremely difficult to have any confidence in specific timing or
location of any waves traversing this southwest flow which may
trigger some convective activity, and as a result, will stick with
the blended pops which show periodic chances Wednesday through
Thursday night.
For Wednesday, will have to monitor trends on timing of a warm
front lifting north with an associated mid-level wave. Areas near
and north of this warm front will see the potential for a few
severe storms Wednesday afternoon/evening, as very steep mid-level
lapse rates will provide plenty of instability. Given proximity
of the upper level ridge to our east, deep layer shear is the
strongest well west and north of our area. However, presence of
the low level boundary potentially interacting with a weak wave
lifting north will support at least an isolated severe threat
Wednesday.
Stronger trough swings northeast across the Rockies, shoving the
upper ridge axis a bit farther east, and allowing stronger winds
aloft/stronger shear to shift eastward as well. Associated surface
low could drag a boundary into our western CWA by late Thursday,
which will provide another chance for possible severe storms. This
upper trough lingers over central Canada and the Upper Midwest
into next weekend, providing for a return to near, or even a bit
below normal temperatures for Friday through Sunday, with spotty
precipitation chances.
&&
.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1100 PM CDT Sun May 8 2022
MVFR/IFR stratus will continue to spread across the area
overnight, and persist through late Monday morning. May also see
areas of drizzle develop where stratus resides. Strong to
severe thunderstorms will push from south central SD into east
central SD from 08Z to 12Z, with large hail possible as well as
erratic stronger winds.
Southeasterly winds will increase overnight, gusting at 20 to 30
kts at times, transitioning to west/southwesterly on Monday
afternoon. Winds then decrease and become northwesterly on Monday
evening.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Wind Advisory from 10 AM this morning to 8 PM CDT this evening
for SDZ038>040-050-052>060-063-064.
MN...Wind Advisory from 7 AM this morning to 4 PM CDT this afternoon
for MNZ081-089-090.
Wind Advisory from 7 AM this morning to 8 PM CDT this evening
for MNZ071-072-080-097.
IA...Wind Advisory from 7 AM this morning to 4 PM CDT this afternoon
for IAZ002-003-013-014-022.
NE...NONE.
&&
SHORT TERM...JH
LONG TERM...JH
AVIATION...JMHazardous weather outlook, May 8, 8:37 PM CDT, 7 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 837 PM CDT Sun May 8 2022 SDZ038>040-050-052>060-063-064-100145- Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody- Brule-Aurora-Davison-Hanson-Charles Mix-Douglas- 837 PM CDT Sun May 8 2022 This Hazardous Weather Outlook is for central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Tonight. Isolated to scattered thunderstorms will be possible late tonight into Monday morning. A few of these storms would be capable of producing hail to the size of ping pong balls. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Gusty winds are expected on Monday. Winds to 45 mph may be possible. A sharp rise in temperatures is expected Wednesday and Thursday. Heat index readings may climb between 85 and 95 degrees in some locations. The warmest temperatures will be south of Interstate 90. Scattered thunderstorms may be possible Wednesday and Thursday, with better focus for thunderstorms on Thursday. A strong to severe storm could be possible in this timeframe. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible. MNZ071-072-080-097-100145- Lincoln-Lyon-Murray-Pipestone- 837 PM CDT Sun May 8 2022 This Hazardous Weather Outlook is for southwest Minnesota. .DAY ONE...Tonight. Isolated thunderstorms may be possible late tonight into Monday morning. If these storms develop, they could produce hail to the size of ping pong balls. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Gusty winds are expected on Monday. Winds to 45 mph may be possible. A sharp rise in temperatures is expected Wednesday and Thursday. Heat index readings may climb between 85 and 95 degrees in some locations. Scattered thunderstorms may be possible Wednesday and Thursday, with better focus for thunderstorms on Thursday. A strong to severe storm could be possible in this timeframe. .SPOTTER INFORMATION STATEMENT... Spotter activation is unlikely at this time. IAZ001-MNZ098-SDZ061-062-065>070-100145- Lyon-Rock-McCook-Minnehaha-Hutchinson-Turner-Lincoln-Bon Homme- Yankton-Clay- 837 PM CDT Sun May 8 2022 This Hazardous Weather Outlook is for northwest Iowa, southwest Minnesota and southeast South Dakota. .DAY ONE...Tonight. Isolated thunderstorms may be possible late tonight into Monday morning. If these storms develop, they could produce hail to the size of half dollars. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Gusty winds are expected on Monday. Winds to 40 mph may be possible. A sharp rise in temperatures is expected Wednesday and Thursday. Heat index readings may climb between 85 and 95 degrees in some locations. The warmest temperatures will be south of Interstate 90. Scattered thunderstorms may be possible Wednesday and Thursday, with better focus for thunderstorms on Thursday. A strong to severe storm could be possible in this timeframe. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. IAZ002-MNZ081-089-090-100145- Osceola-Cottonwood-Nobles-Jackson- 837 PM CDT Sun May 8 2022 This Hazardous Weather Outlook is for northwest Iowa and southwest Minnesota. .DAY ONE...Tonight. Isolated thunderstorms may be possible late tonight into Monday morning. If these storms develop, they could produce marginally severe hail. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Gusty winds are expected on Monday. Winds to 45 mph may be possible. A sharp rise in temperatures is expected Wednesday and Thursday. Heat index readings may climb between 85 and 95 degrees in some locations. The warmest temperatures will be south of Interstate 90. Scattered thunderstorms may be possible Wednesday and Thursday, with better focus for thunderstorms on Thursday. A strong to severe storm could be possible in this timeframe. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. IAZ012-020-021-031-032-NEZ013-014-SDZ071-100145- Sioux-Plymouth-Cherokee-Woodbury-Ida-Dixon-Dakota-Union- 837 PM CDT Sun May 8 2022 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, northeast Nebraska and southeast South Dakota. .DAY ONE...Tonight. Isolated thunderstorms are possible late tonight. Severe storms are not expected. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Gusty winds are expected on Monday. Winds to 40 mph may be possible. A sharp rise in temperatures is expected Wednesday and Thursday. Heat index readings may climb between 85 and 95 degrees in some locations. Scattered thunderstorms may be possible Wednesday and Thursday, with better focus for thunderstorms on Thursday. A strong to severe storm could be possible in this timeframe. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. IAZ003-013-014-022-100145- Dickinson-O'Brien-Clay-Buena Vista- 837 PM CDT Sun May 8 2022 This Hazardous Weather Outlook is for northwest Iowa. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 2:47 AM CDT | Severe Thunderstorm Warning | FSD | Beadle | 43 min |
| May 9, 3:25 AM CDT | Severe Thunderstorm Warning | FSD | Gregory | 50 min |
| May 9, 4:12 AM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Douglas, Gregory | 33 min |
| May 9, 6:24 AM CDT | Severe Thunderstorm Warning | FSD | Brookings | 25 min |
| May 9, 6:37 AM CDT | Severe Thunderstorm Warning | FSD | Brookings | 23 min |
| May 9, 10:34 AM CDT | River Flood Warning | FSD | Beadle | 122 days |
| May 9, 10:34 AM CDT | River Flood Warning | FSD | Sanborn | 48 hr |
| May 9, 10:50 AM CDT | River Flood Warning | FSD | Davison, Hanson | 47 hr |
| May 9, 6:54 AM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Lyon | 36 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.